Skip to main content

Anaphylaxis during radiological procedures and in the peri-operative setting

4Citations
Citations of this article
2Readers
Mendeley users who have this article in their library.
Get full text

Abstract

IgE-mediated anaphylaxis remains one of the rare but significant events specifically related to contrast agents or drugs used during the perioperative period that can lead to morbidity and mortality. Its clinical diagnosis, initially presumptive, is not always obvious. However, anesthesiologists and radiologists must know the different clinical symptoms heralding anaphylaxis in order to provide the appropriate care management according to the severity of the clinical reaction. Clinical signs are described by the Ring and Messmer four-step grading scale, which also helps to guide care according to the severity of the reaction. Grade I and II reactions are usually not life-threatening. Conversely, Grade III and IV reactions are likely to be life threatening and require immediate resuscitative measures including epinephrine and fluid therapy. Early administration of epinephrine remains the cornerstone of anaphylaxis treatment; the appropriate dose should be administered according to the clinical picture. Biochemical tests, either in vivo or in vitro, including at least tryptase level are measured following the clinical reaction, and may help to prove its pathomechanism. Skin tests remain the gold standard for the detection of IgE-mediated reactions and should be performed according to strict rules. Skin tests remain the cornerstone of the allergological assessment in order to identify the culprit agent, prove the pathomechanism of the reaction and provide advice for further procedures. Accordingly, this review also focuses on the clinical pathway used to reintroduce a contrast agent or a neuromuscular blocking agent in patients having presented a documented anaphylactic response to one of these drugs. Finally, as no preemptive therapeutic strategies have been proven to prevent anaphylaxis during the perioperative or radiological settings, an allergological follow-up in patients having presented an immediate reaction, either in the radiological or in the perioperative settings, is highly recommended in order to prevent further recurrences. © 2011 Springer Science+Business Media, LLC.

Cite

CITATION STYLE

APA

Dewachter, P., & Hepner, D. L. (2011). Anaphylaxis during radiological procedures and in the peri-operative setting. In Anaphylaxis and Hypersensitivity Reactions (pp. 183–208). Humana Press. https://doi.org/10.1007/978-1-60327-951-2_11

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free